Delaware, 2008Damaging Wind in Delaware, June 16, 2008
June 16, 2008 · NWS PHI · 1 event in 1 county or zone
Strong to locally severe thunderstorms triggerd by an approaching cold front occurred across Delaware during the late afternoon of the 16th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to locally severe thunderstorms triggerd by an approaching cold front occurred across Delaware during the late afternoon of the 16th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 16, 1:56 PM EST, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 16, 1:56 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
256 PM EDT MON JUN 16 2008
.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTHEAST FROM THE GREAT LAKES REGION AND
CROSS THE REGION TONIGHT. LOW PRESSURE IS FORECAST TO MEANDER
OVER SOUTHERN QUEBEC AND NEW ENGLAND ON TUESDAY AND WEDNESDAY
BEFORE LIFTING TO THE NORTH ON THURSDAY. HIGH PRESSURE SHOULD
BUILD IN FROM THE WEST FOR FRIDAY AND THE COMING WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE ENTIRE
FORECAST AREA UNTIL 9 PM THIS EVENING.
THUNDERSTORMS HAVE DEVELOPED OVER CENTRAL NEW YORK AND CENTRAL
PENNSYLVANIA EARLY THIS AFTERNOON AND WILL MOVE INTO THE AREA OVER
THE NEXT FEW HOURS. A FAIR AMOUNT IF INSTABILITY EXISTS AHEAD OF
THE LINE OF STORMS WITH CAPE VALUES EXCEEDING 1000 J/KG AND LIS
OF -5 OR MORE. MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.
THESE STORMS SHOULD MOVE THROUGH RATHER QUICKLY, FROM NORTHWEST TO
SOUTHEAST, THIS EVENING AS A COLD FRONT APPROACHES FROM THE WEST.
THE FRONT SHOULD CROSS THE REGION BY EARLY MORNING WITH MUCH
COOLER TEMPERATURES AND A WEST TO NORTHWEST FLOW LINGERING IN ITS
WAKE.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
THE COLD FRONT WILL CLEAR THE REGION BY TUESDAY MORNING USHERING IN
SOME COOLER TEMPERATURES. A NICE BIG UPPER LEVEL LOW WILL SWING DOWN
FROM THE GREAT LAKES REGION AND INFLUENCE OUR WEATHER FOR A FEW
DAYS WITH SEVERAL SHORTWAVES EXPECTED TO ROTATE AROUND THE LOW.
WHEN COMBINE WITH DAYTIME HEATING, THIS WILL BRING SOME
INSTABILITY SHOWERS TUESDAY AND WEDNESDAY. BEING THAT THIS IS THE
METEOROLOGICAL SUMMER, THUNDER REMAINS A POSSIBILITY BUT
CONFIDENCE IS TOO LOW AT THE MOMENT TO INCLUDE IT IN THIS FORECAST
PACKAGE.
THE 12Z GFS/12Z NAM/09Z SREF HAVE 850MB TEMPS STAYING BELOW +10C
THROUGH THE END OF THE PERIOD WHILE THE 00Z ECMWF WAS A LITTLE BIT
WARMER, AROUND +10C FOR THE PERIOD. TEMPS WILL REMAIN ON THE COOL
SIDE WITH TEMPS REACHING UP NEAR 80, MAYBE SLIGHTLY HIGHER, FOR PHL
AND SOUTH AND 70S NORTH AND WEST ON TUESDAY. TEMPS ON WEDNESDAY AND
THURSDAY LOOK TO REMAIN IN THE 70S THROUGHOUT THE CWA.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
THE UPPER LEVEL LOW WILL SPIN OFF TO THE NORTH THURSDAY AFTERNOON OR
EVENING. HOWEVER, AS THE LOW SPINS NORTHWARD A PIECE BREAKS OFF AND
SPINS BACK TOWARD OUR REGION. THIS LOW, HOWEVER, DOES NOT HANG
AROUND FOR LONG AND CLEARS OUT RELATIVELY QUICKLY. HIGH PRESSURE
WILL BUILD IN FOR FRIDAY INTO THE WEEKEND, WHICH SHOULD KEEP THE
AREA RELATIVELY DRY. THE NEXT SYSTEM WILL APPROACH FROM THE
SOUTHWEST AND IS EXPECTED TO SKIRT THE SOUTHERN ZONES MONDAY INTO
TUESDAY.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
ALTHOUGH VFR CONDITIONS COVERED THE REGION AT 2 PM, TSTMS WERE
FORMING UPSTREAM AND ARE HEADED TO THE SE AND E. ALL TAF SITES COULD
BE AFFECTED BY THE TSTMS. ALSO, A SEVERE TSTM WATCH IS IN EFFECT
UNTIL 9 PM. I AM NOT CERTAIN ALL SITES WILL SEE STRONG TSTMS,
THEREFORE, I ONLY BROUGHT CIG/VSBY DOWN TO MVFR IN TSTMS, BUT SOME
AREAS COULD SEE IFR/LIFR IN THE STORMS IF THE HEART OF THE STORM
MOVES OVER AN AIRPORT. AFTER MIDNIGHT, CONDITIONS WILL AGAIN IMPROVE
TO VFR. HOWEVER, SOME VSBY COULD DROP TO 3-5 MI IN EARLY MORNING
HAZE OR LIGHT FOG SINCE THE DRIER WESTERLY FLOW IS NOT EXPECTED TO
ARRIVE UNTIL AFTER SUNRISE. SUNSHINE COMBINED WITH A WESTERLY FLOW
ALOFT WILL ALLOW FOR GUSTY WINDS TO DEVELOP WITH DAYTIME HEATING AND
WINDS COULD GUST TO 20 KTS DURING TUESDAY.
OUTLOOK...SCATTERED SHOWERS COULD DEVELOP EACH AFTERNOON, HOWEVER,
MOST AREAS SHOULD SEE VFR CONDITIONS CONTINUE. ISOLATED TSTMS ARE
ALSO POSSIBLE WED AND THU AFTN.
&&
.MARINE...
EXPECT AN EXTENDED PERIOD OF TRANQUIL CONDITIONS TO CONTINUE ON THE
WATERS. A COLD FRONT MOVES THROUGH EARLY TUESDAY. THIS COLD FRONT
WAS CAUSING TSTMS OVER NY/PA/MD THIS AFTN AND THESE STORMS SHOULD
REACH THE COASTAL WATERS THROUGH EARLY TONIGHT AND THEN WEAKEN TO
SHOWERS LATE TONIGHT. SOME TSTMS COULD BECOME SEVERE THIS EVENING.
WEAK HIGH PRESSURE WILL BUILD IN FROM THE WEST THROUGH THE MIDDLE OF
THE WEEK WHILE AN UPPER LOW ROTATES TO OUR NORTH. THIS LOW COULD
ALLOW SOME UNSETTLED WEATHER EACH AFTERNOON, BUT WINDS AND SEAS
SHOULD REMAIN BELOW SCA CRITERIA.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...MEOLA
NEAR TERM...MEOLA
SHORT TERM...MEOLA
LONG TERM...MEOLA
AVIATION...STAUBER
MARINE...STAUBER
Hazardous weather outlook, Jun 16, 2:21 PM EST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
321 PM EDT MON JUN 16 2008
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-171930-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
321 PM EDT MON JUN 16 2008
...SEVERE THUNDERSTORM WATCH 551 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED.
ANZ430-431-450>455-171930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
321 PM EDT MON JUN 16 2008
...SEVERE THUNDERSTORM WATCH 551 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED.
In the hours before
Special weather statement, Jun 16, 1:16 PM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
216 PM EDT MON JUN 16 2008
DEZ001-002-MDZ008-012-015-161845-
CECIL-KENT-NEW CASTLE-QUEEN ANNES-
216 PM EDT MON JUN 16 2008
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CECIL...KENT...
SOUTHERN NEW CASTLE...AND NORTHERN QUEEN ANNES COUNTIES...
AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 28 MILES WEST-NORTHWEST OF DOVER...MOVING EAST
AT 30 MPH. THE THUNDERSTORM WILL BE NEAR DELANEY CORNER...AND MASSEY
AROUND 230 PM...AND GREEN SPRING AND CLAYTON AROUND 245 PM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM, AND EXPECT SMALL
HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM.
Special weather statement, Jun 16, 1:41 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
241 PM EDT MON JUN 16 2008
NJZ020-026-161915-
COASTAL OCEAN-OCEAN-
241 PM EDT MON JUN 16 2008
...A THUNDERSTORM WILL AFFECT EASTERN OCEAN COUNTY NEAR SEASIDE...
AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
GROWING THUNDERSTORM OVER SEASIDE HEIGHTS AND SEASIDE PARK...
MOVING EAST-NORTHEAST AT 25 MPH. THE STORM SHOULD MOVE OUT OF THE
AREA BY 3:15 PM.
EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM, AS WELL AS THE POSSIBILITY OF SMALL HAIL.
Special weather statement, Jun 16, 2:39 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
339 PM EDT MON JUN 16 2008
DEZ002-162030-
KENT-
339 PM EDT MON JUN 16 2008
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KENT COUNTY DELAWARE...
AT 336 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM 10 MILES WEST-NORTHWEST OF DOVER...MOVING
EAST-NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR CLAYTON
AROUND 345 PM...CHESWOLD... AND SMYRNA AROUND 350 PM...DOVER
DOWNS... AND DOVER AROUND 355 PM...LEIPSIC AROUND 400 PM AND LITTLE
CREEK AROUND 405 PM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM, AND EXPECT SMALL
HAIL AND OCCASIONAL TO FREQUENT...DANGEROUS CLOUD TO GROUND
LIGHTNING FROM THIS STORM.
Special weather statement, Jun 16, 3:31 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
431 PM EDT MON JUN 16 2008
MDZ008-012-015-162130-
CECIL-KENT-QUEEN ANNES-
431 PM EDT MON JUN 16 2008
...A STRONG THUNDERSTORM WILL AFFECT CECIL...KENT AND QUEEN ANNES
COUNTIES...
AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 29 MILES SOUTHWEST OF NEWARK...MOVING EAST AT 24
MPH. THE THUNDERSTORM WILL BE NEAR BETTERTON...KENNEDYVILLE AROUND
445 PM...CECILTON...GALENA AROUND 500 PM...SASSAFRAS AND MASSEY
AROUND 515 PM.
DANGEROUS CLOUD TO GROUND LIGHTNING...HEAVY RAIN...SMALL HAIL AND
WIND GUSTS TO 40 MPH ARE POSSIBLE FROM THIS STORM.
RNS
Special weather statement, Jun 16, 3:57 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
457 PM EDT MON JUN 16 2008
NJZ016>022-027-162230-
ATLANTIC-CAMDEN-CUMBERLAND-GLOUCESTER-NORTHWESTERN BURLINGTON-OCEAN-
SALEM-SOUTHEASTERN BURLINGTON-
457 PM EDT MON JUN 16 2008
...A STRONG THUNDERSTORM WILL AFFECT ATLANTIC...BURLINGTON...
CAMDEN...CUMBERLAND...GLOUCESTER...OCEAN AND SALEM COUNTIES...
AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF VINELAND...MOVING NORTHEAST AT
34 MPH. THE THUNDERSTORM WILL BE NEAR NEWFIELD...VINELAND AROUND 515
PM...COLLINGS LAKES...FOLSOM AROUND 530 PM...HAMMONTON...ELWOOD
AROUND 545 PM...WHARTON STATE FOREST...BATSTO AROUND 600 PM...PENN
STATE FOREST AND WARREN GROVE AROUND 615 PM.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM AS WELL AS HEAVY
RAIN CAPABLE OF PRODUCING ROADWAY FLOODING.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
ADDITIONAL THUNDERSTORMS WILL ALSO AFFECT THE REGION THIS EVENING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM.
RNS
Thunderstorm Wind, Kent
- When
- June 16, 4:22 PM EST
- Where
- Kent County, 0.74 mi NNW of Clayton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.291, -75.633
A severe thunderstorm tore down large tree limbs and wires in Clayton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in New York, June 16, 2008$51 million · 1.75 in hail · 44 events
- Hail and Damaging Winds in New York, June 16, 2008$24 million · 1.75 in hail · 39 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 16, 20081 death · 6 events
- Hail and Damaging Winds in New York, June 16, 2008$87,000 · 2 in hail · 104 events
- Flood and Hail in Oklahoma, June 16 to 17, 2008$1.6 million · 2.75 in hail · 42 events
- Flash Flooding and Hail in Pennsylvania, June 16, 2008$635,000 · 1.75 in hail · 33 events
- Hail and Damaging Winds in Virginia, June 16, 2008$1.0 million · 3.75 in hail · 20 events
- Hail and Damaging Winds in West Virginia, June 16, 2008$107,000 · 1.75 in hail · 40 events
- Hail and Damaging Winds in Texas, June 16, 2008$340,000 · 1.75 in hail · 10 events
- Flash Flooding and Damaging Winds in Texas, June 16 to 17, 2008$143,000 · 61 kt wind · 27 events
- Damaging Winds in District of Columbia, June 16, 200810 injured · $5,000 · 54 kt wind · 2 events
- Hail and Damaging Winds in Massachusetts, June 16, 2008$146,000 · 2 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117345.